Alert archive / California / Winter Storm Watches in 2021

Winter Storm Watch 5, NWS Medford, OR

March 12, 2021Siskiyou County, California

NWS Medford, OR issued this winter storm watch at Mar 12, 2021, 10:21 PM PST for Siskiyou County, California. It took effect at Mar 14, 2021, 5:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 12, 2021, 10:21 PM PST (06:21 UTC)
In effect from
Mar 14, 2021, 5:00 PM PDT
Expired
Mar 13, 2021, 2:32 PM PST
In force
Issued by
NWS Medford, OR

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 6.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2021-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2021-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3250 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

713 
WWUS46 KMFR 130621
WSWMFR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Medford OR
1021 PM PST Fri Mar 12 2021

...Winter storm to bring impacts to the Mount Shasta City area 
and Interstate 5 late Sunday into Monday morning...

CAZ082-132300-
/O.NEW.KMFR.WW.Y.0024.210315T0500Z-210315T1700Z/
/O.NEW.KMFR.WS.A.0005.210315T0000Z-210315T1700Z/
South Central Siskiyou County-
Including the cities of Dunsmuir, McCloud, and Mount Shasta
1021 PM PST Fri Mar 12 2021

...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
MONDAY MORNING ABOVE 4000 FEET...
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM SUNDAY TO 10 AM
PDT MONDAY BELOW 4000 FEET...

* WHAT...For the Winter Weather Advisory below 4000 feet, snow
  expected. Total snow accumulations of 3 to 6 inches. For the
  Winter Storm Watch above 4000 feet, heavy snow possible. Total
  snow accumulations of 6 to 12 inches possible. South winds 
  could gust as high as 35 mph.

* WHERE...For the Winter Weather Advisory, just south of Weed,
  from Mount Shasta City southward to Dunsmuir, including
  Interstate 5. For the Winter Storm Watch, Snowmans Summit on 
  Highway 89, Everitt Memorial Highway, and Mount Shasta Ski Park.

* WHEN...For the Winter Weather Advisory, from 10 PM Sunday to 10
  AM PDT Monday. For the Winter Storm Watch, from Sunday 
  afternoon through Monday morning.

* IMPACTS...Travel could be very difficult. The hazardous conditions 
  could impact the morning commute.

* ADDITIONAL DETAILS...When snow begins Sunday afternoon, snow may
  start to impact higher elevation roadways above 4000 feet but
  snow will likely melt initially at lower elevations. Heaviest
  snow and greatest impacts are expected Sunday night.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* Slow down and allow extra time to reach your destination.

* Carry tire chains and be prepared for snow covered roads and 
  limited visibilities.

* See http://quickmap.dot.ca.gov for latest road conditions.

* A Winter Storm Watch means there is potential for significant
  snow accumulations that may create dangerous travel.


&&

$$

Visit us at https://www.weather.gov/Medford
2 follow-up statements
885 
WWUS46 KMFR 130933
WSWMFR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Medford OR
133 AM PST Sat Mar 13 2021

CAZ080-132245-
/O.EXB.KMFR.WW.Y.0024.210315T0000Z-210315T1700Z/
Western Siskiyou County-
Including the cities of Callahan, Etna, Fort Jones, Greenview, 
and Scott Bar
133 AM PST Sat Mar 13 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM SUNDAY TO 10 AM
PDT MONDAY ABOVE 2000 FEET...

* WHAT...Snow expected above 2000 feet. Total snow accumulations 
  of 1 to 3 inches, with up to 7 inches in the higher terrain.

* WHERE...Western Siskiyou County, including Sawyers Bar Road 
  between Etna and Somes Bar, portions of Highway 96 west of 
  Klamath River to near Happy Camp, and also portions of Highway 
  3 south of Fort Jones, but especially at Scott Mountain Summit 
  south of Callahan.

* WHEN...From 5 PM Sunday to 10 AM PDT Monday.

* IMPACTS...Travel could be very difficult due to slippery road 
  conditions.

* ADDITIONAL DETAILS...When snow begins Sunday afternoon, snow 
  may start to impact higher elevation roadways above 4000 feet 
  but snow will likely melt initially at lower elevations. 
  Heaviest snow and greatest impacts are expected Sunday night.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* Slow down and allow extra time to reach your destination.

* Carry tire chains and be prepared for snow covered roads and 
  limited visibilities.

* See http://quickmap.dot.ca.gov for latest road conditions.

* A Winter Weather Advisory for snow means that periods of snow 
  will cause travel difficulties.

&&

$$

CAZ082-132245-
/O.CON.KMFR.WW.Y.0024.210315T0500Z-210315T1700Z/
/O.CON.KMFR.WS.A.0005.210315T0000Z-210315T1700Z/
South Central Siskiyou County-
Including the cities of Dunsmuir, McCloud, and Mount Shasta
133 AM PST Sat Mar 13 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH MONDAY MORNING ABOVE 4000 FEET...
...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 PM SUNDAY TO
10 AM PDT MONDAY BELOW 4000 FEET...

* WHAT...For the Winter Weather Advisory below 4000 feet, snow 
  expected. Total snow accumulations of 3 to 6 inches. For the 
  Winter Storm Watch above 4000 feet, heavy snow possible. Total 
  snow accumulations of 6 to 12 inches possible. South winds 
  could gust as high as 35 mph.

* WHERE...For the Winter Weather Advisory, just south of Weed, 
  from Mount Shasta City southward to Dunsmuir, including 
  Interstate 5. For the Winter Storm Watch, Snowmans Summit on 
  Highway 89, Everitt Memorial Highway, and Mount Shasta Ski 
  Park.

* WHEN...For the Winter Weather Advisory, from 10 PM Sunday to 
  10 AM PDT Monday. For the Winter Storm Watch, from Sunday 
  afternoon through Monday morning.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning commute.

* ADDITIONAL DETAILS...When snow begins Sunday afternoon, snow 
  may start to impact higher elevation roadways above 4000 feet 
  but snow will likely melt initially at lower elevations. 
  Heaviest snow and greatest impacts are expected Sunday night.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* Slow down and allow extra time to reach your destination.

* Carry tire chains and be prepared for snow covered roads and 
  limited visibilities.

* See http://quickmap.dot.ca.gov for latest road conditions.

* A Winter Storm Watch means there is potential for significant 
  snow accumulations that may create dangerous travel.

&&

$$

Visit us at https://www.weather.gov/Medford
202 
WWUS46 KMFR 132232
WSWMFR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Medford OR
232 PM PST Sat Mar 13 2021

...Winter storm to produce impacts in the Mount Shasta area and 
most regional mountain passes, including along Interstate 
5, late Sunday into early Monday morning...

CAZ082-141200-
/O.UPG.KMFR.WW.Y.0024.210315T0500Z-210315T1700Z/
/O.NEW.KMFR.WS.W.0008.210315T0000Z-210315T1700Z/
/O.UPG.KMFR.WS.A.0005.210315T0000Z-210315T1700Z/
South Central Siskiyou County-
Including the cities of McCloud and Mount Shasta
232 PM PST Sat Mar 13 2021

...WINTER STORM WARNING IN EFFECT FROM 5 PM SUNDAY TO 10 AM PDT
MONDAY ABOVE 3000 FEET...

* WHAT...Heavy snow expected above 3000 feet. Total snow
  accumulations of 7 to 12 inches. Winds gusting as high as 40 
  mph.

* WHERE...Portions of south central Siskiyou County above 3000
  feet, including Mount Shasta City, McCloud, Interstate 5 from
  north of Dunsmuir to Weed, Highway 89, the Everitt Memorial 
  Highway, and the Mount Shasta Ski Park.
 
* WHEN...From 5 PM Sunday to 10 AM PDT Monday. The heaviest 
  snowfall rates are expected between 5 PM and midnight Sunday. 

* IMPACTS...Travel could be very difficult due to slick, snow
  covered roads and low visibilities. Hazardous conditions could 
  impact the Monday morning commute.

* ADDITIONAL DETAILS...When snow begins Sunday afternoon, snow may
  start to impact higher elevation roadways above 4000 feet, but
  snow will likely melt initially at lower elevations.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* Travel is strongly discouraged because of dangerous conditions.

* If you must travel, keep tire chains, a flashlight, blankets, 
  food, water, medications, and a fully charged phone with you.

* The safest place during a winter storm is indoors.

* A Winter Storm Warning means that severe winter weather is
  likely and poses a threat to life and property. Take protective
  action now.

&&

$$

CAZ083-141200-
/O.NEW.KMFR.WS.W.0008.210315T0000Z-210315T1700Z/
/O.EXA.KMFR.WW.Y.0024.210315T0000Z-210315T1700Z/
North Central and Southeast Siskiyou County-
Including the cities of Bray, Pondosa, and Tennant
232 PM PST Sat Mar 13 2021

...WINTER STORM WARNING IN EFFECT FROM 5 PM SUNDAY TO 10 AM PDT
MONDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM SUNDAY TO 10 AM
PDT MONDAY...

* WHAT...For the Winter Storm Warning, heavy snow expected. Total
  snow accumulations of 6 to 8 inches. Winds gusting as high as 50
  mph. For the Winter Weather Advisory, snow expected. Total snow
  accumulations of 3 to 5 inches. Winds gusting as high as 50 
  mph.

* WHERE...Winter Storm conditions are expected for the higher
  elevations of the Shasta highlands and Medicine Lake, including
  portions of Highway 97 between Weed and Macdoel. The Winter 
  Weather Advisory is for other areas of central and southeast 
  Siskiyou County, including Tennant and Bray.

* WHEN...From 5 PM Sunday to 10 AM PDT Monday.

* IMPACTS...Travel could be very difficult due to slick, snow
  covered roads and low visibilities. The hazardous conditions
  could impact the morning commute. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* Travel is strongly discouraged because of dangerous conditions.

* If you must travel, keep tire chains, a flashlight, blankets, 
  food, water, medications, and a fully charged phone with you.

* The safest place during a winter storm is indoors.

* A Winter Storm Warning means that severe winter weather is likely
  and poses a threat to life and property. Take protective action
  now.

&&

$$

CAZ081-141200-
/O.EXB.KMFR.WW.Y.0024.210315T0300Z-210315T1700Z/
Central Siskiyou County-
Including the city of Weed
232 PM PST Sat Mar 13 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM SUNDAY TO 10 AM
PDT MONDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 5 
  inches.

* WHERE...Portions of the Shasta Valley in central Siskiyou
  County, including the cities of Weed, Gazelle, and Grenada, and
  portions of Interstate 5 between Weed and Yreka, and Highway 97
  northeast of Weed. 

* WHEN...From 8 PM Sunday to 10 AM PDT Monday.

* IMPACTS...Travel could be very difficult due to slippery road
  conditions.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* Slow down and allow extra time to reach your destination.

* Carry tire chains and be prepared for snow covered roads and 
  limited visibilities.

* See http://quickmap.dot.ca.gov for latest road conditions.

* A Winter Weather Advisory for snow means that periods of snow 
  will cause travel difficulties.

&&

$$

ORZ023-024-026-141200-
/O.EXA.KMFR.WW.Y.0024.210315T0000Z-210315T1700Z/
Central Douglas County-Eastern Curry County and Josephine County-
Jackson County-
Including the city of Ashland
232 PM PST Sat Mar 13 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM SUNDAY TO 10 AM
PDT MONDAY FOR ELEVATIONS ABOVE 1800 FEET...

* WHAT...Snow expected. Total snow accumulations of 1 to 5 
  inches.

* WHERE...Elevations above 1800 feet in central Douglas County,
  eastern Curry County, Josephine County, and Jackson County,
  including the cities of Ashland and Butte Falls, Interstate 5
  from Ashland to Siskiyou Summit and the passes between Grants 
  Pass and Canyonville, Highway 238 at Jacksonville Hill, Highway 
  227 between Tiller and Trail, and portions of Highway 140, Dead 
  Indian Memorial Road, and Highway 66 east out of the Rogue 
  Valley. 

* WHEN...From 5 PM Sunday to 10 AM PDT Monday.

* IMPACTS...Travel could become difficult due to slippery road 
  conditions. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* Slow down and allow extra time to reach your destination.

* Carry tire chains and be prepared for snow covered roads and 
  limited visibilities.

* See https://www.tripcheck.com for latest road conditions.

* A Winter Weather Advisory for snow means that periods of snow 
  will cause travel difficulties.

&&

$$

CAZ080-141200-
/O.CON.KMFR.WW.Y.0024.210315T0000Z-210315T1700Z/
Western Siskiyou County-
Including the cities of Callahan, Etna, Fort Jones, Greenview, 
and Scott Bar
232 PM PST Sat Mar 13 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 5 PM SUNDAY TO
10 AM PDT MONDAY ABOVE 2000 FEET...

* WHAT...Snow expected above 2000 feet. Total snow accumulations 
  of 1 to 3 inches, with up to 7 inches in the higher terrain.

* WHERE...Western Siskiyou County, including Sawyers Bar Road 
  between Etna and Somes Bar, portions of Highway 96 west of 
  Klamath River to near Happy Camp, and also portions of Highway 
  3 south of Fort Jones, but especially at Scott Mountain Summit 
  south of Callahan.

* WHEN...From 5 PM Sunday to 10 AM PDT Monday.

* IMPACTS...Travel could be very difficult due to slippery road 
  conditions.

* ADDITIONAL DETAILS...When snow begins Sunday afternoon, snow 
  may start to impact higher elevation roadways above 4000 feet, 
  but snow will likely melt initially at lower elevations. 
  Heaviest snow and greatest impacts are expected Sunday night.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* Slow down and allow extra time to reach your destination.

* Carry tire chains and be prepared for snow covered roads and 
  limited visibilities.

* See http://quickmap.dot.ca.gov for latest road conditions.

* A Winter Weather Advisory for snow means that periods of snow 
  will cause travel difficulties.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this winter storm watch went out at Mar 12, 7:49 PM PST, 2 hours 32 minutes earlier.

Area forecast discussion, Mar 12, 7:49 PM PST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Medford OR
749 PM PST Fri Mar 12 2021

.DISCUSSION...Forecast is on track for tonight. Clear skies are being
observed across the forecast area this evening. Low clouds and
fog are currently along the Northern California coast, and these
will creep northward overnight into Saturday morning into the
Southern Oregon coast and coastal waters. Over inland areas, a
daily record dry afternoon balloon sounding for Mar 12 recorded
only 0.17 inches of precipitable waters (measure of how much water
would result if all water vapor in the atmosphere above Medford
condensed into liquid water). With light winds, clear skies, and
this dry air mass, we expect cold temperatures tonight where fog
or low clouds are not expected to form. We've lowered forecast
overnight temperatures in most areas away from the coast and
Umpqua Basin by at least several degrees. Some single digit
temperatures are possible in cold spots east of the Cascades, and
low temperatures in the 20s and low 30s are expected in some
valleys west of the Cascades (again, away from favored areas for
fog/low clouds like the Umpqua near Roseburg).

Tomorrow, another day of quiet weather is expected. After a cold
morning, afternoon high temperatures will bump up to 5 to 10 degrees
above normal for this time of year. Please see the previous forecast
discussion below for details about the next front to arrive on
Sunday and the expected low snow levels.

&&

.AVIATION...For the 13/00Z TAF Cycle...VFR will prevail this
evening. Later tonight into Saturday morning IFR to LIFR is expected
to develop again across the coastal waters, along the coast, and
into the Umpqua Basin. A few patches are also possible in the
northern Rogue and Illinois valleys as a low level wind reversal
from northerly to southerly occurs around 12Z. The mix of LIFR and
IFR is likely to dissipate by 20Z, with VFR otherwise prevailing
across the area. -DW

&&

.MARINE...Updated 800 PM PST Friday, 12 Mar 2021...
NDBC buoy data remains unavailable, but information from the Umpqua
Offshore Buoy 229 is available at cdip.ucsd.edu. Polar orbiting
satellites are also still providing some wind data for areas beyond
10NM of the coast. Due to the lack of data from the NDBC buoys, we
have less data to calibrate the forecast for those areas as compared
to normal.

Winds and seas will ease along and near the coast tonight into
Saturday morning as high pressure over the waters moves inland. This
transition will turn winds to southerly across our coastal waters by
late Saturday morning. These winds will increase Saturday afternoon.

Conditions then deteriorate Saturday evening as a strong front
approaches the region. Southerly winds will reach gales, with very
steep and wind driven seas Saturday night into Sunday. A Gale
Warning is in effect for the outer waters into the outer portion of
the inner waters Saturday night through Sunday morning. Meantime, a
Hazardous Seas Warning is in effect for the remainder of the inner
waters. Conditions improve to a Small Craft Advisory Sunday
afternoon and evening, then building northwest swell, combined with
a smaller shorter period southwest swell is likely to produce
hazardous high and very steep seas with a peak at around 15 feet at
12 seconds Sunday night into Monday morning.

Seas then diminish, but may remain high and steep through Monday
night. Further improvement is likely Tuesday into Wednesday.
~Smith/DW

&&

.PREV DISCUSSION... /Issued 241 PM PST Fri Mar 12 2021/

DISCUSSION...

Short Term...Tonight through Sunday Night...Mostly clear skies
dominate the region this afternoon, shown through both the high-
tech option of viewing satellite imagery and the low-tech and much
more enjoyable option of just looking out the window or taking a
quick break outside from the office. Similar conditions are
expected tomorrow, along with slightly warmer daytime highs.
Those out enjoying the blue skies and warmer than normal
temperatures Saturday should be wary, for Sunday will not follow
this trend.

Saturday night, clouds will begin to work their way in overhead,
and by Sunday morning, winds will begin to increase ahead of a
storm system expected to pass through the region late Sunday into
early Monday morning. Rain should begin at the coast early Sunday,
spread inland to the Cascades by afternoon, then to the East Side
by late evening. Due to the warmer temperatures and the southerly
flow ahead of the front, snow levels at the start of the event
are expected to be around 4500 feet, but with the passage of the
front, they will quickly drop. Most of the precipitation
associated with the system should fall ahead of the front, but
showers on the back side are expected to be quite robust,
especially along north and west facing slopes where upslope wins
will greatly enhance lift. Theses showers, expected overnight into
the early Monday morning hours, are the primary concern for low
elevation snow, which could fall to as low as 1000 feet, although
with precipitation waning off at the time, amounts should be
light. Otherwise, the major impact will be over the area passes,
including Siskiyou Summit, the Cascades passes, and the Interstate
5 passes between Grants Pass and Roseburg, where several inches
of snow are possible just in time for the Monday morning commute.

Meanwhile, that same south flow acting to warm the area Sunday,
will instead promote upslope snows along the south flanks of
Mount Shasta, where snow levels are expected to start out much
lower due to the heavier rates of precipitation. Several inches
of snow are possible along portions of Interstate 5 and Highway 89
Sunday night into Monday morning, before the front passes and
winds quickly shift to the northwest, cutting off the moisture and
upslope enhancement.

What snow does fall across the region is likely not to last too
long in the lower elevations, as the higher sun angle and warmer
temperatures of early to mid March should bring temperatures up
quickly once the sun rises.

Also of concern will be gusty winds, although the impacts of
these winds should be limited to our usual trouble-spots: the
Shasta Valley, portions of the East Side (such as the Summer Lake
area), the headlands and exposed areas of the coast, and possibly
the southern half of the Bear Creek Valley near Ashland. Forecast
pressure gradients are running quite high, and the angle of the
this front is usually conducive to strong Shasta Valley winds, so
confidence there is high. The question is if these winds will
translate north to the Ashland area. It is expected to be breezy
from Ashland to Medford, but models are not resolving strong
winds there at this time.

All of this being said, there remains some uncertainty regarding
the timing and strength of this front. Aside from the usual 3 to
6 hour variation of the model timing (which could result in some
changes to when the precipitation falls, and thus could change
snow forecast due to the time of day, temperature, and snow
level) some models are now suggesting a strong surface low
developing just offshore, and this would greatly enhance the winds
and slow the passage of the system down by several hours. This is
a new solution, and not a likely one, but one worth keeping an
eye on over the next several forecast cycles. Otherwise, expect
some headlines to be issued over the next 24 hours, especially as
confidence increases and the event moves into the domain of the
high resolution models. -BPN

Long Term...Mon, March 15th through Fri, March 19th...
This long term forecast period begins with a cold upper level trough
over the area. The GEFS mean indicates the 500MB trough will be
negatively tilted along to just inland of the SW Oregon and NW
California coast at 12Z Monday, whereas the ECE mean indicates
faster movement with the low over the East Side at 12Z Monday. The
Canadian Ensemble mean looks very similar to the ECE. Meanwhile, for
the same time, the 18Z NAM12 is the odd model, in that it has the
upper level low closed off and still well west of the coast. The
upshot of all of this is that this cold upper level low is more
likely to produce low elevation snow, especially across the western
valleys of the forecast area, if it moves slower and is negatively
tilted, and less likely to do so if it moves faster and is not
negatively tilted. These differences are indicators of how much cold
air and moisture will combine across the west side leading to the
growth of snow flakes in the cold air above the surface.

In other words, there still remains a real possibility of lower
elevation snowfall Monday morning, but numerical model trends still
leave quite a range of possibilities for elevations below 2kft
elevations. The main time period to keep an eye on is late Sunday
night into Monday morning, under the cover of darkness, when warm
spring time road surfaces will be cooler. At this point, it appears
most of the precipitation will have ended by the time snow levels
lower to below 2kft. Above 2kft we're generally expecting >1 inch of
snow across the forecast area with 3 or more inches above 4kft
elevations. The Cascades south of Highway 140, the Siskiyous, and
the Mount Shasta area could see 5 to 10 inches of new snowfall per
our latest forecast. Shower activity is then most likely to taper
off substantially Monday afternoon and evening as the upper level
low exits rapidly to our southeast.

Weak high pressure ridging beginning later Monday into Tuesday is
generally expected to give way Thursday morning as broad southwest
flow develops over the area in response to an upper level trough
edging in from the Gulf of Alaska. While details are not clear, this
is likely to be the beginning of a colder and wetter than normal
period over the forecast area that's likely to continue through at
least the 22nd. Thereafter, indications are that the upper level
trough may recenter a bit westward leading to continued
opportunities for precipitation, but milder temperatures. ~BTL

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Hazardous Seas Watch from Sunday evening through Monday morning
     for ORZ021-022.
     Hazardous Seas Warning from 10 PM PST Saturday to 2 PM PDT
     Sunday for ORZ021-022.

CA...None.

Pacific Coastal Waters...Hazardous Seas Watch from Sunday evening through Monday morning
     for PZZ350-356-370-376.
     Hazardous Seas Warning from 10 PM PST Saturday to 2 PM PDT
     Sunday for PZZ350-356.
     Small Craft Advisory from 2 PM to 11 PM PDT Sunday for
     PZZ350-356-370-376.
     Gale Warning from 10 PM PST Saturday to 2 PM PDT Sunday for
     PZZ350-356-370-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 10:21 PM PSTWinter Weather AdvisoryMFRModoc, Siskiyou66 hr
Mar 13, 2:32 PM PSTWind AdvisoryMFRSiskiyou28 hr
Mar 13, 2:32 PM PSTWinter Storm WarningMFRSiskiyou46 hr

Nearby

Winter Storm Watches in California, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.